Page last updated at 23:34 GMT, Monday, 28 April 2008 00:34 UK

Osteoporosis drug 'risks heart'

Osteoporotic bone
Osteoporosis can seriously limit quality of life

Women who take the drug Fosamax for osteoporosis may be at an increased risk of developing an irregular heartbeat, a US study suggests.

Researchers have linked the drug - widely prescribed in the UK to stop bone-thinning in older women - to a condition known as atrial fibrillation.

This is not necessarily serious, but can in some cases lead to a stroke.

But the Archives of Internal Medicine study concluded for most women the drug's benefits outweighed the risks.

It is not the first research to examine a link between Merck's Fosamax - whose generic name is alendronate - and atrial fibrillation, but its suggestion that the drug may increase the risk by 86% is higher than previous findings - although it is a smaller study.

In the UK, about one in 200 people aged 50-60 have atrial fibrillation, and the risk increases to about one in ten people by the age of 90.

In many cases it has no symptoms, but it can make the blood clot - which can in turn cause an embolic stroke.

Weighing it up

Researchers at the Group Health Center for Health Studies and University of Washington compared 719 women with atrial fibrillation with over 966 controls who were of a similar age and blood pressure.

Fosamax is highly effective at reducing someone's risk of experiencing a fracture due to osteoporosis
National Osteoporosis Society

"Having ever used alendronate was associated with an 86% higher risk of newly detected atrial fibrillation compared with never having used the drug," said Dr Susan Heckbert, who led the research.

But she added: "Careful judgement is required to weigh the risks and benefits of any medication for any individual patient. For most women at high risk of fracture, alendronate's benefit of reducing fractures will outweigh the risk of atrial fibrillation."

But women at risk for atrial fibrillation through existing problems such as heart disease or diabetes should perhaps discuss alternatives with their doctor, she said.

A study published last year in the New England Journal of Medicine found a slightly increased risk of atrial fibrillation among thousands of women taking Fosamax compared with those who were not, but the US Food and Drug Administration (FDA) said the differences between the two groups were not "significant".

Earlier this year, the British Medical Journal published a study which concluded there was no increased risk of atrial fibrillation in women taking bisphosphonates - the class of drugs to which Fosamax belongs.

Fosamax is one of the principal drugs prescribed in the UK for osteoporosis, a bone weakening condition which primarily affects post-menopausal women. It can seriously reduce quality of life.

The National Osteoporosis Society said this latest study was "interesting, but should be considered in the context with other recent research, which has not shown the same increase in atrial fibrillation".

"Fosamax is highly effective at reducing someone's risk of experiencing a fracture due to osteoporosis," said spokeswoman Sarah Leyland.

"There are a range of treatments available to people with osteoporosis and at risk of breaking bones. We would urge anyone who is concerned about possible side effects to speak to their GP about the most appropriate treatment for them."


SEE ALSO
Women can stop bone-saving drug
27 Dec 06 |  Health
New way to build stronger bones
08 Oct 06 |  Health
Osteoporosis
08 Jul 05 |  Medical notes

RELATED INTERNET LINKS
The BBC is not responsible for the content of external internet sites


FEATURES, VIEWS, ANALYSIS
Has China's housing bubble burst?
How the world's oldest clove tree defied an empire
Why Royal Ballet principal Sergei Polunin quit

BBC navigation

BBC © 2013 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.

Americas Africa Europe Middle East South Asia Asia Pacific